Alert archive / North Dakota / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Bismarck, ND

April 25, 201936 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 25, 2019, 2:22 AM MDT for 36 counties in North Dakota. It took effect at Apr 25, 2019, 10:00 AM MDT. It was in force for 9 hr. 26 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 25, 2019, 2:22 AM MDT (08:22 UTC)
In effect from
Apr 25, 2019, 10:00 AM MDT
Expired
Apr 25, 2019, 7:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND
All 36 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 71 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 11:54 AM MDTNON-TSTM WND GST 485 Wsw Tagus, NDMESONET STATION ND008 2 ESE BLAISDELL.
Apr 25, 11:55 AM MDTNON-TSTM WND GST 5262 Wnw Norma, NDAWOS STATION KD50 CROSBY.
Apr 25, 12:52 PM MDTNON-TSTM WND GST 512 Ne Minot, NDASOS STATION KMOT MINOT AIRPORT.
Apr 25, 1:00 PM MDTNON-TSTM WND GST 464 S Glenburn, NDMESONET STATION CW9862 GLENBURN.
Apr 25, 1:00 PM MDTNON-TSTM WND GST 481 S Center, NDMESONET STATION DW7679 CENTER.
Apr 25, 1:19 PM MDTNON-TSTM WND GST 5270 Nnw Fairfield, NDASOS STATION KISN WILLISTON AIRPORT.
Apr 25, 1:24 PM MDTNON-TSTM WND GST 461 Nnw Washburn, NDMESONET STATION ND026 WASHBURN ESS,US-83,.
Apr 25, 1:24 PM MDTNON-TSTM WND GST 4659 W Tagus, NDMESONET STATION ND024 2 W RAY.
Apr 25, 1:35 PM MDTNON-TSTM WND GST 481 Nw Rugby, NDAWOS STATION KRUG RUGBY AIRPORT.
Apr 25, 1:35 PM MDTNON-TSTM WND GST 5245 W Tagus, NDAWOS STATION KD60 TIOGA.
Apr 25, 1:47 PM MDTNON-TSTM WND GST 473 E Moffit, NDMESONET STATION TS633 LONG LAKE NWR.
Apr 25, 1:55 PM MDTNON-TSTM WND GST 461 N Harvey, NDAWOS STATION K5H4 HARVEY AIRPORT.
Apr 25, 2:19 PM MDTNON-TSTM WND GST 522 W Lincoln, NDASOS STATION KBIS BISMARCK AIRPORT.
Apr 25, 2:35 PM MDTNON-TSTM WND GST 482 W Glen Ullin, NDAWOS STATION KD57 GLEN ULLIN.
Apr 25, 2:39 PM MDTNON-TSTM WND GST 501 Ene Denhoff, NDMESONET STATION ND022 DENHOFF ND 14 MP 145.6.
Apr 25, 2:47 PM MDTNON-TSTM WND GST 563 E Moffit, NDMESONET STATION TS633 LONG LAKE NWR.
Apr 25, 2:55 PM MDTNON-TSTM WND GST 472 Ese Hazen, NDAWOS STATION KHZE HAZEN.
Apr 25, 3:02 PM MDTNON-TSTM WND GST 5570 Nnw Fairfield, NDASOS STATION KISN WILLISTON AIRPORT.
Apr 25, 3:15 PM MDTNON-TSTM WND GST 471 N Harvey, NDAWOS STATION K5H4 HARVEY AIRPORT.
Apr 25, 3:25 PM MDTNON-TSTM WND GST 508 N Selfridge, NDMESONET STATION TTKN8 TATANKA PRAIRIE.
Apr 25, 3:43 PM MDTNON-TSTM WND GST 493 Ne Jamestown, NDASOS STATION KJMS JAMESTOWN AIRPORT.
Apr 25, 3:54 PM MDTNON-TSTM WND GST 476 W Zap, NDMESONET STATION ND004 1 ENE GOLDEN VALLEY.
Apr 25, 3:54 PM MDTNON-TSTM WND GST 491 Se Medina, NDMESONET STATION ND005 MEDINA I-94 MP 231.
Apr 25, 3:54 PM MDTNON-TSTM WND GST 493 Ne Sterling, NDMESONET STATION ND002 STERLING I-94 MP 184.
Apr 25, 4:34 PM MDTNON-TSTM WND GST 515 Ene Edmunds, NDMESONET STATION AWWN8 21 NNW JAMESTOWN (ARROWWOOD).
Apr 25, 4:35 PM MDTNON-TSTM WND GST 481 W Carrington, NDAWOS STATION K46D CARRINGTON AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS83 KBIS 250822
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
322 AM CDT Thu Apr 25 2019

...RED FLAG WARNING WESTERN AND CENTRAL NORTH DAKOTA LATE 
THIS MORNING THROUGH EARLY THIS EVENING...

.Critical fire weather conditions are expected across all of 
western and central North Dakota late this morning through early 
this evening. Relative humidity as low as 15 percent, gusty 
northwest winds to 45 mph, and dry vegetation will create 
dangerous burning conditions. Any fires that ignite will spread 
rapidly and become difficult to control.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260100-
/O.UPG.KBIS.FW.A.0001.190425T1600Z-190426T0100Z/
/O.NEW.KBIS.FW.W.0002.190425T1600Z-190426T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
322 AM CDT Thu Apr 25 2019 /222 AM MDT Thu Apr 25 2019/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM CDT /10 AM MDT/ this morning to 8 PM CDT /7 PM MDT/
this evening. 

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* AFFECTED AREA...All of western and central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
1 follow-up statement
361 
WWUS83 KBIS 260111
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
811 PM CDT Thu Apr 25 2019

...RED FLAG WARNING EXPIRED...

.The red flag warning has expired. Winds will diminish rapidly
this evening and the relative humidity will rise.  

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260215-
/O.EXP.KBIS.FW.W.0002.000000T0000Z-190426T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
811 PM CDT Thu Apr 25 2019 /711 PM MDT Thu Apr 25 2019/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA...

The red flag warning has expired.

$$
waa

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 24, 11:26 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 24, 11:26 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1226 AM CDT Thu Apr 25 2019

.UPDATE...
Issued at 1212 AM CDT Thu Apr 25 2019

For late night update only change needed was to increase cloud
cover a bit over the northwest. Otherwise, going forecast remains
on track.

UPDATE Issued at 922 PM CDT Wed Apr 24 2019

Current forecast trending ok so only minor updates. Skies have
cleared quite a bit across northern North Dakota with more mid to
high clouds south. Radar shows little if any precipitation
reaching the ground across the south at this time.

On Thursday, the newest guidance on Humidity continues to portray
very dry surface conditions across the west and central after the
cold frontal passage. By afternoon, the lowest RH values could be
below 20 percent across much of the west and central. The
strongest winds will likely be north by afternoon.

Over the past few days with the lack of surface moisture prior to
greenup, the atmosphere has linked up to as high at 700 mb, or 8
to 10 thousand ft agl. There is no reason not to think the same
will happen Thursday. Critical fire weather conditions are
possible Thursday, with a Fire Weather Watch from late Thursday
morning through Thursday evening.

UPDATE Issued at 540 PM CDT Wed Apr 24 2019

Added more clouds and some sprinkles to the southwest this
evening where a weak shortwave trough is brushing by the region at
this time. Otherwise looking for a gradual increase in clouds
tonight west with an isolated shower or thunderstorms drifting
across the northwest around daybreak as a cold front enters the
region.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 309 PM CDT Wed Apr 24 2019

Critical fire weather conditions tomorrow highlights the short
term forecast.

A weak surface cold front has passed through North
Dakota, bringing breezy winds and a slight dip in high
temperatures, but little precipitation. Mostly clear skies and
calm winds is expected tonight as surface high pressure briefly
moves in.

Thursday's weather is highlighted by likely critical fire weather
conditions across all of western and central North Dakota. See the
fire weather discussion below for more details. Another cold front
is expected to pass through North Dakota on Thursday, although little
precipitation is expected, with high temperatures only in the mid
50s to low 60s and gusty northwest winds.

.LONG TERM...(Thursday night through Wednesday)
Issued at 309 PM CDT Wed Apr 24 2019

After Thursday's cold front moves out, high pressure will again
dominate and lead to quiet weather Thursday night into Friday.
However, the warm and dry weather won't last long, with a surface
low forecast to develop in South Dakota ahead of a 500 mb
shortwave trough. Widespread rain is likely, especially across the
southern half of the state where QPF amounts of 0.25-0.50 inches
are becoming more consistent across model guidance. With 850 mb
temperatures below freezing overnight Friday and into Saturday
morning, wet snow mixing in cannot be ruled out, with any
accumulation generally limited to the southernmost counties.

Precipitation will slowly taper off Saturday afternoon, before
another surface low is forecast to move out of Montana and into
western North Dakota late Saturday night. There is still plenty of
uncertainty from model guidance in regards to location, QPF
amounts, and duration, as some model solutions have the low
quickly moving out by Sunday night, while others have it sticking
around through Monday. Snow mixing in with rain is once again
possible Sunday morning. Expect cooler than average temperatures
and a chance for precipitation to continue through the first few
days of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1212 AM CDT Thu Apr 25 2019

VFR conditions will prevail through the forecast period. A cold
front will push through the area today, with gusty northwest winds
developing this morning, continuing through the day before
diminishing.

&&

.FIRE WEATHER...
Issued at 309 PM CDT Wed Apr 24 2019

A strong cold front will sweep through North Dakota on Thursday
afternoon, with pressure rising quickly behind the front. This,
combined with a well-mixed boundary layer per upper air sounding
analysis, will lead to gusty winds, sustained at 20-30 knots and
gusts to 40 knots possible. Winds will be strongest in north-
central ND. The frontal passage will also bring extremely dry air,
with minimum relative humidity consistently at 15 to 20 percent
across western and central ND. Both the wind and RH values fit the
criteria for critical fire weather conditions, so a Fire Weather
Watch is being issued for all of western and central North Dakota
for late Thursday morning through Thursday evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CDT /10 AM MDT/ this morning
through this evening for NDZ001>005-009>013-017>023-025-031>037-
040>048-050-051.

&&

UPDATE...JJS
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...JJS
FIRE WEATHER...MJ
Hazardous weather outlook, Apr 24, 11:10 PM MDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1210 AM CDT Thu Apr 25 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260515-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1210 AM CDT Thu Apr 25 2019 /1110 PM MDT Wed Apr 24 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Fire Weather Watch has been issued for all of western and
central North Dakota, in effect late Thursday morning through
early Thursday evening. For more details, see www.weather.gov/bis.

Gusty northwest winds, as high as 45 mph are possible Thursday
afternoon. The strongest winds are expected along and north of
Highway 52.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 2:16 AM MDTWind AdvisoryBISBottineau, Burke, Divide, Foster, McHenry, Mountrail and 6 more16 hr

Nearby

Red Flag Warnings in North Dakota, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.